Alert archive / Pennsylvania / Tornado Warnings in 2005
Tornado Warning 1, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this tornado warning at Aug 13, 2005, 5:21 PM EDT for Venango County, Pennsylvania. It was in force for 24 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2005, 5:21 PM EDT (21:21 UTC)
- Expired
- Aug 13, 2005, 5:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 110 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 5:29 PM EDT | TSTM WND DMG | Oil City, PA | LARGE TREES DOWN IN EASTERN OIL CITY, ON HILL CREST AVE, AND IN CORNPLANTER TWP. |
| Aug 13, 5:29 PM EDT | TSTM WND DMG | Oil City, PA | LARGE TREES DOWN IN EASTERN OIL CITY, ON HILL CREST AVE, AND IN CORNPLANTER TWP. |
| Aug 13, 5:30 PM EDT | HAIL 1.75 | Oil City, PA | 1.75 INCH HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 377 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KPBZ 132121 TORPBZ PAC121-132145- /O.NEW.KPBZ.TO.W.0001.050813T2121Z-050813T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 521 PM EDT SAT AUG 13 2005 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * TORNADO WARNING FOR... VENANGO COUNTY IN PENNSYLVANIA * UNTIL 545 PM EDT * AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR SENECA... AND MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... SADLERS CORNER... OLEOPOLIS... FERTIGS... GREEN OAKS... HENRYS BEND... COAL HILL... MCPHERSONS CORNER... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. EVACUATE MOBILE HOMES AND GET INSIDE A SUBSTANTIAL SHELTER. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO SO SAFELY. LAT...LON 4146 7973 4133 7971 4134 7952 4150 7955 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Aug 13, 2:36 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 13, 2:36 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 236 PM EDT SAT AUG 13 2005 .AVIATION... PROBLEM OVR THE NXT 24 HRS WL BE INCRSD TSRA CHC AS CDFNT SAGS INTO THE PIT CWA. TDA SCT TSRA WL DVLP IN THE WARM SECTOR AHEAD OF THE FRONT WITH LCL IFR CONDITIONS AND WIND SHEAR BECOMING MORE WIDESPREAD DURING THE EVE FOR PORTS TO THE NORTH OF PIT AS THE FRONT APPRCHES THAT AREA. HAVE ALLOWED FOR OVRNGT BREAK WITH TSRA BACK IN THE TAFS AFTR DAYBREAK TO CONINCIDE WITH PROG OF ACTUAL FRONTAL APPRCH. && SHORT TERM (TONIGHT THROUGH SUNDAY)... SCT TSRA CONT TO DVLP IN THE AFTN HEAT AS RIDGE BREAKS DOWN IN ADVN OF CDFNT STRETCHING ACRS NRN OH AND EXTREME NWRN PA. LOW PRESSURE ADVG UP THE OH VALLEY...ALNG THE BNDRY EXPECTED TO HOLD THE FRONT STATIONARY WITH TSRA CONTG INTO THE EVE AS PER GFS SOLN. HAVE HELD WIDESPREAD LIKELY POPS FOR THE NRN ZONES ALNG THE FRONT AND FOR SUN...WHEN GFS PROGS FRONT TO ACTUALLY PENETRATE INTO THE MIDDLE OF THE CWA..SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... && .LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)... SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL THE FRONT PUSHES SOUTH ON MONDAY BRINGING A BREAK IN THE PRCIPITATION FOR A DAY OR SO. THE FRONT WILL RETURN ON WEDNESDAY AS A WARM FRONT. THIS WILL LEAD TO MORE SHOWERS AND THUNDERSTORMS THROUGH SATURDAY WHEN A STRONG COLD FRONT MOVES ACROSS THE REGION. THE ONLY BREAK WILL BE ON THUSDAY MORNING WHEN THE AREA WILL BE IN THE WARM SECTOR. SCATTERED AFTERNOON STORMS ON THURSDAY WILL POP UP IN THE HOT...HUMID AIRMASS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Aug 13, 4:20 PM EDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE PITTSBURGH PA 420 PM EDT SAT AUG 13 2005 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-142018- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 420 PM EDT SAT AUG 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE REST OF TODAY AND TONIGHT MAINLY NORTH OF INTERSTATE 70. THE MAIN RISKS ARE DAMAGING WINDS AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 13, 4:33 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 433 PM EDT SAT AUG 13 2005 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-140218- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 433 PM EDT SAT AUG 13 2005 ...SLIGHT RISK OF SEVERE THUNDERSTORMS REST OF TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE REST OF TODAY AND TONIGHT MAINLY NORTH OF INTERSTATE 70 IN WESTERN PENNSYLVANIA, NORTHERN WEST VIRGINIA, AND EAST CENTRAL OHIO. THE MAIN RISKS ARE DAMAGING WINDS AND LOCALLY HEAVY RAIN.
Local storm report, Aug 13, 4:54 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
454 PM EDT SAT AUG 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG BROCKWAY 41.25N 78.79W
08/13/2005 JEFFERSON PA EMERGENCY MNGR
MANY TREES DOWN.
0419 PM TSTM WND DMG BROOKVILLE 41.16N 79.08W
08/13/2005 JEFFERSON PA PUBLIC
TREES DOWN.
&&
WWW.WEATHER.GOVLocal storm report, Aug 13, 5:13 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
513 PM EDT SAT AUG 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL FRANKLIN 41.39N 79.84W
08/13/2005 0.75 INCH VENANGO PA NWS EMPLOYEE
&&
TPARRISHLocal storm report, Aug 13, 5:19 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
519 PM EDT SAT AUG 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL OIL CITY 41.43N 79.70W
08/13/2005 1.00 INCH VENANGO PA PUBLIC
&&
TPARRISHThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 3:48 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 57 min |
| Aug 13, 3:56 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 64 min |
| Aug 13, 4:27 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 63 min |
| Aug 13, 5:29 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion | 61 min |
Nearby
Tornado Warnings in Pennsylvania, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.